Aa
A
A
A
Close
HIV Prevention Community
52.5k Members
Avatar universal

PEP Inquiry - Seeking Counsel

Hello Doctor,

I had unprotected insertive anal sex with a gay man early Sunday morning. I never asked for his status nor do I have a means of contacting him, and I am afraid of the possibility that he may be HIV positive. I went to the doctor later that same day, and he did not seem very knowledgeable about HIV post-exposure treatment. He basically read me a few statistics and informed me that I have a 0.07% chance of contracting HIV even if the guy was positive. With such low risk, he said PEP is not necessary. Regardless, he prescribed me Truvada + Issentress for 28 days at my insistence.

Unsatisfied with my experience at the doctor's office I went to the Gay Men's Health Clinic in NYC the next day for a second opinion on my situation. There, a PharmD and HIV research specialist advised me that PEP is a good idea just to be safe. The pharmacist prescribed me 28 Stribild tablets (because my insurance does not cover the truavda + issentress) to be taken once a day. I took my first dose of the regimen today, and so far I'm not experiencing any significant side effects beyond slight fatigue and loose stool.

I'm just curious if this is a good idea. I'm not familiar with the Stribild drug, and I'm not sure if there are any long-term potential side effects of the drug. The pharmacist insisted that there are not, and that taking the Stribild regimen is a risk-free, win-win situation. Are you familiar with this drug, and would you advise that I complete the 28-day regimen given the fact that I am very low risk?

In other words, does the risk of bodily damage (if any) from the Stribild regimen outweigh the very low risk of having contracted HIV from my unprotected sexual encounter?

Thanks for your time!
4 Responses
Avatar universal
May I clarify that by insertive I mean I was the partner inserting my penis into his anus.
Avatar universal
Sorry but PEP is too big of a decision to receive council online, this is more of a Dr. Patient conversation. All I can say is that PEP can have some very bad side effects but can go a lot of good.
Avatar universal
What do you mean by "very bad side effects?" Like long-term harm? Or like nausea, vomiting, diarrhea?
Avatar universal
Both are possible
Have an Answer?
Top HIV Answerers
366749 tn?1544698865
Karachi, Pakistan
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
These tips can help HIV-positive women live a long, healthy life.
Despite the drop in new infections, black women are still at a high risk for HIV, the virus that causes Aids.
What are your HIV treatment options, and how do you choose the right one? Our panel of experts weighs in.
Learn the truth behind 14 common misconceptions about HIV.
Can HIV be transmitted through this sexual activity? Dr. Jose Gonzalez-Garcia answers this commonly-asked question.
A breakthrough study discovers how to reduce risk of HIV transmission by 95 percent.